Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 53, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Jun 11, 2016, 6:11 PM MDT for Harding County, Perkins County, South Dakota. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 11, 2016, 6:11 PM MDT (00:11 UTC)
- Expired
- Jun 11, 2016, 7:15 PM MDT
- In force
- 64 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Harding County, SD, Perkins County, SD
The radar
The Rapid City radar (KUDX), 157 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 11, 5:51 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.2 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1574 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 201 m²/s²
- 0-3 km storm-relative helicity
- 597 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 5:26 PM MDT, 45 minutes earlier.
Area forecast discussion, Jun 11, 5:26 PM MDT, 45 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
526 PM MDT SAT JUN 11 2016
.SHORT TERM...This Evening Through Tonight
Issued at 255 PM MDT Sat Jun 11 2016
20z surface analysis had elongated low from southeast MT into
central WY with cold front into southwest WY, dry line into
western NE, and warm front into eastern SD. Dew points in the 60s
pooling along and ahead of warm front contributing to 1-3KJ/kg
MLCAPE along boundary, but MLCIN from 25-75J/kg. 0-6km bulk shear
better ahead of warm front, but still only in the 15m/s range.
Water vapour showed shortwave energy now pushing into southern WY
allowing high based convection to develop over southeast WY and
north of the Black Hills. Aforementioned features will move slowly
northeast through this evening with southwest flow aloft.
Inverted-V soundings quite apparent behind warm front which will
promote gusty winds at time. Deep moist convection more likely
northeast of low along warm front with entire range of severe
weather threats from last this afternoon into the evening hours.
Overnight, as low moves into southwest ND cold front will push into
northeast WY and then into western SD with the usual squeeze on the
northeast side of the Black Hills. Could see some convection with
frontal boundary. 3-6mb/3hr pressure rises noted, so suspect we'll
see a brief period of gusty northwest winds from K2WX to KSPF to
KRAP late tonight. Temperatures will be near guidance behind the
front and above guidance ahead of front.
.LONG TERM...Sunday Through Saturday
Issued at 255 PM MDT Sat Jun 11 2016
Main fcst challenge facing long term revolves around 500hpa ridge
axis sliding east through the weekend...allowing for return flow
to becoming re-established by sunday night over cwa with sw flow
aloft. Sunday looks like it should be a bit cooler as nw winds
usher in 850hpa temps roughly 6-10 degrees C cooler than today.
models want to linger some light rw- across the plains sunday
morning...but given subsidence behind exiting front...think it
might be a bit overdone.
attention then turns toward monday at 925hpa-700hpa layer mixing
ratios increase pretty quickly north of 10g/kg by monday afternoon.
main 500hpa/700hpa trof axis slides into wrn cwa with impressive
amounts of omega seen overhead. noticed that spc already has cwa in
slgt risk outlook and seems reasonable. 700hpa temps in the nam12
might be a bit on the low side...but even leaning with the gfs20
should be less than capping strength.
Remainder of extended looks to be dry with a warming trend as 500hpa
ridge builds on backside of exiting developing 500hpa closed low.
for Monday...and esp Tues with clouds/shra. Look for a warming trend
into the weekend.
&&
.AVIATION...For the 00Z TAFS Through 00Z Sunday Evening
Issued At 511 PM MDT Sat Jun 11 2016
Cold front ern MT-cntrl WY approaching GCC at 00Z and will cont
to move ewd this even. Tstms have dvlpd ovr nern WY and nwrn SD.
Main hazard wl be strong wnds to 50kt. Behind cold front, gusty NW
wnds wl incrs Sun mrng, and lcl MVFR cigs may dvlp ovr nern WY and
nwrn SD.
&&
.FIRE WEATHER...
Issued At 255 PM MDT Sat Jun 11 2016
Hot and dry conditions will remain across western south dakota
through the evening until sfc cold front pushes through the area.
nw winds on backside will bring cooler and higher humidity
air...relieving the region of warm/dry and low humidities for the
next few days. isolated/widely scattered thunderstorms high based
thunderstorms this evening could bring gusty winds, dry lightning
and very little rain.
&&
.UNR Watches/Warnings/Advisories...
SD...Heat Advisory until 9 PM MDT /10 PM CDT/ this evening for SDZ014-
032-043-046-047-049.
WY...None.
&&
SHORT TERM...Helgeson
LONG TERM...Hintz
AVIATION...55
FIRE WEATHER...HintzHazardous weather outlook, Jun 11, 1:44 PM MDT, 4 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 144 PM MDT SAT JUN 11 2016 SDZ001-002-012-WYZ054-056-057-071-121300- HARDING-PERKINS-BUTTE-NORTHERN CAMPBELL-WESTERN CROOK- WYOMING BLACK HILLS-NORTHEASTERN CROOK- 144 PM MDT SAT JUN 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN SOUTH DAKOTA...AND NORTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING...ESPECIALLY FROM 500 PM TO 1000 PM. DAMAGING WIND GUSTS AND LARGE HAIL WILL BE THE MAIN THREATS. AN ISOLATED TORNADO CANNOT BE RULED OUT NEAR THE MONTANA AND NORTH DAKOTA BORDER. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A DAILY CHANCE FOR THUNDERSTORMS ACROSS A GOOD PORTION OF THE AREA INTO EARLY NEXT WEEK. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS MUCH OF NORTHEAST WYOMING AND SOUTHWEST SOUTH DAKOTA MONDAY AFTERNOON AND EVENING. LARGE HAIL AND STRONG WIND GUSTS LOOK TO BE THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EARLY THIS EVENING. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ013-024>031-041-042-044-072>074-WYZ055-058-121300- NORTHERN MEADE CO PLAINS-NORTHERN BLACK HILLS-NORTHERN FOOT HILLS- RAPID CITY-SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS- SOUTHERN BLACK HILLS-CUSTER CO PLAINS-PENNINGTON CO PLAINS- FALL RIVER-OGLALA LAKOTA-BENNETT-STURGIS/PIEDMONT FOOT HILLS- SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-SOUTHERN CAMPBELL- WESTON- 144 PM MDT SAT JUN 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN SOUTH DAKOTA...SOUTHWESTERN SOUTH DAKOTA...THE BLACK HILLS OF SOUTH DAKOTA...AND NORTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED SEVERE THUNDERSTORMS WITH DAMAGING WIND GUSTS ARE POSSIBLE THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A DAILY CHANCE FOR THUNDERSTORMS ACROSS A GOOD PORTION OF THE AREA INTO EARLY NEXT WEEK. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS MUCH OF NORTHEAST WYOMING AND SOUTHWEST SOUTH DAKOTA MONDAY AFTERNOON AND EVENING. LARGE HAIL AND STRONG WIND GUSTS LOOK TO BE THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ014-032-043-046-047-049-121300- ZIEBACH-HAAKON-JACKSON-MELLETTE-TODD-TRIPP- 144 PM MDT SAT JUN 11 2016 /244 PM CDT SAT JUN 11 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA...AND SOUTHWESTERN SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT A HEAT ADVISORY IS IN EFFECT THROUGH THIS EVENING. HEAT INDICES WILL BE AROUND 100 DEGREES DURING THIS TIME. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS TONIGHT AS A COLD FRONT CROSSES THE AREA. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. HOWEVER...A STORM OR TWO WITH SMALL HAIL AND GUSTY WINDS IS POSSIBLE OVERNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A DAILY CHANCE FOR THUNDERSTORMS ACROSS MUCH OF THE AREA SUNDAY INTO EARLY NEXT WEEK. WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. HOWEVER...STRONG STORMS WITH HAIL AND GUSTY WINDS ARE POSSIBLE...WITH THE BEST CHANCES LOOKING TO BE MONDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
In the hours before
Special weather statement, Jun 11, 4:48 PM MDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 448 PM MDT SAT JUN 11 2016 SDZ001-112315- HARDING SD- 448 PM MDT SAT JUN 11 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HARDING COUNTY UNTIL 515 PM MDT... AT 448 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES SOUTH OF SLIM BUTTES...OR 25 MILES SOUTHEAST OF BUFFALO...MOVING NORTH AT 35 MPH. HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... REVA AND SLIM BUTTES. LAT...LON 4523 10306 4524 10331 4558 10339 4557 10295 TIME...MOT...LOC 2248Z 180DEG 32KT 4531 10319 MCKEMY
Local storm report, Jun 11, 4:50 PM MDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
450 PM MDT SAT JUN 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0433 PM TSTM WND GST 13 SSW REVA 45.36N 103.17W
06/11/2016 M53 MPH HARDING SD DEPT OF HIGHWAYS
&&
MCKEMYLocal storm report, Jun 11, 5:10 PM MDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
510 PM MDT SAT JUN 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM TSTM WND GST 5 NNW DOWNTOWN GILLETTE 44.35N 105.54W
06/11/2016 M55 MPH CAMPBELL WY ASOS
&&
WFO UNRSpecial weather statement, Jun 11, 5:10 PM MDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 510 PM MDT SAT JUN 11 2016 WYZ054-112345- NORTHERN CAMBELL WY- 510 PM MDT SAT JUN 11 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CAMPBELL COUNTY UNTIL 545 PM MDT... AT 510 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES SOUTHWEST OF WESTON...OR 18 MILES NORTH OF GILLETTE...MOVING NORTH AT 25 MPH. HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... RECLUSE AND WESTON. LAT...LON 4438 10534 4444 10576 4486 10573 4477 10522 TIME...MOT...LOC 2310Z 192DEG 21KT 4454 10549 MCKEMY
Local storm report, Jun 11, 5:36 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
536 PM MDT SAT JUN 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL 10 SSW REVA 45.40N 103.13W
06/11/2016 E1.75 INCH HARDING SD TRAINED SPOTTER
&&
MESpecial weather statement, Jun 11, 5:52 PM MDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
552 PM MDT SAT JUN 11 2016
WYZ054-120030-
NORTHERN CAMBELL WY-
552 PM MDT SAT JUN 11 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CAMPBELL COUNTY
UNTIL 630 PM MDT...
AT 552 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
RECLUSE...OR 35 MILES NORTH OF GILLETTE...MOVING NORTHEAST AT 20 MPH.
WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
RECLUSE AND SPOTTED HORSE.
LAT...LON 4499 10596 4500 10581 4499 10529 4461 10546
4467 10601 4473 10602
TIME...MOT...LOC 2352Z 204DEG 17KT 4474 10575
MCKEMYThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 7:11 PM MDT | Special Weather Statement | UNR | Perkins | 34 min |
| Jun 12, 2:15 PM MDT | Special Weather Statement | UNR | Tripp | 30 min |
| Jun 11, 6:18 PM MDT | Severe Thunderstorm Warning | UNR | Campbell | 12 min |
| Jun 11, 6:46 PM MDT | Severe Thunderstorm Warning | UNR | Campbell | 29 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.